| Catalog Number |
400SMTSTD0930 |
| Medical Device Problem Codes |
Physical Resistance (2578); Difficult to Advance (2920)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
12/12/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 24.0, 27.0, 31.0, and 139.0 cm from the proximal end.The embolization coil was intact with the pusher assembly.Conclusions: evaluation of the returned device revealed it could be advanced through a demonstration microcatheter without issue.Further evaluation revealed the pusher assembly had multiple kinks, with three kinks in close proximity near the proximal end.This damage may have occurred due to forceful advancement of the smart coil against resistance.Tortuous patient anatomy may have contributed to any resistance experienced during advancement of the smart coil.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils).It was noted that the patient anatomy was tortuous.During the procedure, while attempting to advance a smart coil through a non-penumbra microcatheter, the physician experienced resistance after advancing the smart coil approximately three quarters into the aneurysm and subsequently, the smart coil would not advance further; therefore, it was removed.The procedure was completed using another smart coil and the same microcatheter with no further issues.There was no report of an adverse effect to the patient.